MHRA Issues Prescription-Only Zantac Recall Alert

Tim Locke

October 09, 2019

The Medicines and Healthcare products Regulatory Agency (MHRA) has issued an alert to health professionals as GlaxoSmithKline recalls all unexpired stock of four types of prescription-only Zantac over contamination concerns.

The Class 2 UK alert over the common heartburn and stomach ulcer drug ranitidine hydrochloride follows global concerns about N-nitrosodimethylamine (NDMA) impurities linked to cancer.

Affected Products

The four prescription-only products affected are:

  • Zantac 150mg/10ml Syrup

  • Zantac 50mg/2ml Injection

  • Zantac 150mg Tablets

  • Zantac 300mg Tablets

Healthcare professionals should stop supplying the products immediately, quarantine all remaining stock and return it to their supplier.

Patients are being advised to seek medical advice if they have concerns, but not to stop taking the medication until their next routine appointment.

The MHRA said over-the-counter products (Zantac 75 Relief (PL 02855/0081 [GSL]) and Zantac 75 Tablets (PL 02855/0082 [P]) are produced by a different company and are not affected by this recall.

Ongoing Investigation

The MHRA is continuing investigations into other ranitidine medicines which may also be affected. Manufacturers have been asked to quarantine all ranitidine products which may contain the active pharmaceutical ingredient concerned.

In September, the European Medicines Agency announced an investigation into ranitidine NDMA contamination. Last year, NDMA was found in a number of sartan blood pressure medications.

In a statement, Dr Andrew Gray, MHRA deputy director of inspections, enforcement & standards, said: "Whilst this action is precautionary, the MHRA takes patient safety very seriously."

He continued: "We have asked companies to quarantine batches of potentially affected medicines whilst we investigate and we will take action as necessary, including product recalls where appropriate.

"We have also requested risk assessments from the relevant companies which will include the testing of potentially affected batches.

"Currently, there is no evidence that medicines containing nitrosamines have caused any harm to patients, but the Agency is closely monitoring the situation, and working with other Regulatory Agencies around the world."

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....